Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2018, 2:06 AM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 2:06 AM CDT (07:06 UTC)
- Expired
- May 20, 2018, 3:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Montgomery County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
439
WUUS53 KICT 200706
SVRICT
KSC019-125-200800-
/O.NEW.KICT.SV.W.0091.180520T0706Z-180520T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
206 AM CDT SUN MAY 20 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Montgomery County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
* Until 300 AM CDT
* At 205 AM CDT, a severe thunderstorm was located 6 miles northwest
of Elgin, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 9650 3730 9617 3730 9597 3731 9596
3700 9579 3700 9644
TIME...MOT...LOC 0705Z 217DEG 28KT 3706 9636
HAIL...1.00IN
WIND...60MPH
$$
Cohen4 follow-up statements
120
WWUS53 KICT 200719
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
219 AM CDT SUN MAY 20 2018
KSC019-125-200800-
/O.CON.KICT.SV.W.0091.000000T0000Z-180520T0800Z/
Montgomery-Chautauqua-
219 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHWESTERN MONTGOMERY AND CHAUTAUQUA COUNTIES...
At 219 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Sedan to Elgin, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 9650 3730 9617 3730 9597 3731 9596
3700 9579 3700 9644
TIME...MOT...LOC 0719Z 219DEG 25KT 3715 9632 3701 9626
HAIL...1.00IN
WIND...60MPH
$$
Cohen980
WWUS53 KICT 200732
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
232 AM CDT SUN MAY 20 2018
KSC019-125-200800-
/O.CON.KICT.SV.W.0091.000000T0000Z-180520T0800Z/
Montgomery-Chautauqua-
232 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHWESTERN MONTGOMERY AND CHAUTAUQUA COUNTIES...
At 232 AM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Sedan to near Peru, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3730 9617 3730 9597 3731 9596 3700 9579
3700 9632 3716 9644
TIME...MOT...LOC 0732Z 223DEG 35KT 3721 9619 3707 9613
HAIL...1.00IN
WIND...60MPH
$$
Cohen803
WWUS53 KICT 200747
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
247 AM CDT SUN MAY 20 2018
KSC019-125-200800-
/O.CON.KICT.SV.W.0091.000000T0000Z-180520T0800Z/
Montgomery-Chautauqua-
247 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHWESTERN MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES...
At 247 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Elk City to 3 miles northwest of
Havana, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Caney, Sedan, Tyro, Peru, Chautauqua and Havana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3730 9617 3730 9597 3731 9596 3700 9579
3700 9619 3721 9635
TIME...MOT...LOC 0747Z 231DEG 34KT 3727 9605 3713 9599
HAIL...1.00IN
WIND...60MPH
$$
Cohen449
WWUS53 KICT 200757
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
257 AM CDT SUN MAY 20 2018
KSC019-125-200805-
/O.EXP.KICT.SV.W.0091.000000T0000Z-180520T0800Z/
Montgomery-Chautauqua-
257 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY AND
EASTERN CHAUTAUQUA COUNTIES WILL EXPIRE AT 300 AM CDT...
The storms which prompted the warning are moving out of the warned
area. Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Montgomery County until 345 AM CDT.
LAT...LON 3730 9617 3730 9597 3731 9596 3700 9579
3700 9619 3721 9635
TIME...MOT...LOC 0755Z 217DEG 28KT 3732 9600 3718 9594
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:38 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 19, 11:38 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1138 PM CDT Sat May 19 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 345 PM CDT Sat May 19 2018 Forecast Headline/Highlight: Severe thunderstorms primarily with both large/very large hail and damaging winds likely across south-central & southeast KS until late this evening. A couple tornadoes are also possible. Tonight: This afternoon a SE-moving cold front was nearing the KS Turnpike. The front is approaching a moisture-rich environment that combined with sufficient heating, is causing rapid destabilization across south-central & southeast KS. Severe thunderstorms are erupting along the front from northern OK to southeast KS. At 3 PM CDT, the front extended from south-central IA, to along the KS Turnpike, to the western Red River. The front is being driven by a weak mid- upper level shortwave that extends from central Nebraska to central CO. With the shortwave shearing as it moves E/NE, the front should decelerate this evening & perhaps stall as it ventures into eastern & southern OK late tonight. This would slowly shift the axis of strong & severe thunderstorms SE as the night progresses. The mid-upper shortwave will couple with the sfc front to promote increasing & deepening speed & directional shear to trigger severe thunderstorms, especially along & southeast of the turnpike. With the strengthening deep-layer shear, hail may reach around 2 inches along with winds that may reach around 70 mph. There continues to be concern that a few tornadoes may form, perhaps as far west as the turnpike. The front's presence will produce a fairly sharp NW-SE temperature gradient with lows from around 50 at KRSL & KGBD to around 65 in southeast KS. Sun & Sunday Night: The decelerating front dictates increasing PoPs across southeast KS, especially Sun morning. With the front decelerating, a few showers & isolated thunderstorms may redevelop just south of the OK state line Sunday night, so wouldn't be surprised if slight chance PoPs are assigned near the OK line on the next couple forecasts. Mon-Tue Night: There should be a brief intermission from thunderstorms as a mid- upper wave, which'll deepen rapidly near the Pacific Coast Mon Night, undergoes pronounced cyclogenesis early next week. This would cause amplification of a mid-upper ridge over the Great Plains. The mid-upper pattern deamplifies Tue & Tue night as a shortwave ejects E/NE across the central Rockies. This may enable a few thunderstorms to develop Tue night. .LONG TERM...(Wednesday through Saturday) Issued at 345 PM CDT Sat May 19 2018 Southwest mid/upper flow is progged to return as we move through much of the upcoming week. This will help steer any subtle shortwave troughs into the area bringing additional chances for showers and thunderstorms through much of the period. Above normal temperatures are also expected with highs around 90. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1133 PM CDT Sat May 19 2018 Scattered showers and storms will continue affect southern and southeast Kansas overnight, with activity lingering over southeast Kansas into Sunday morning. Meanwhile low clouds in the IFR/MVFR range will spread southward across the region overnight and linger through the morning hours. The low clouds will begin to scatter out with ceilings rising for Sunday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 73 58 82 / 30 20 10 10 Hutchinson 55 71 54 81 / 30 10 0 10 Newton 56 70 55 81 / 30 20 10 10 ElDorado 59 71 57 81 / 30 20 10 10 Winfield-KWLD 60 73 57 83 / 40 30 10 20 Russell 51 68 51 81 / 20 0 0 10 Great Bend 50 69 52 80 / 20 0 0 10 Salina 55 70 52 82 / 20 0 10 10 McPherson 55 70 53 81 / 30 10 10 10 Coffeyville 66 77 60 83 / 70 40 10 10 Chanute 64 75 58 82 / 50 30 10 10 Iola 64 75 58 81 / 40 30 10 10 Parsons-KPPF 65 77 60 83 / 60 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CDJ
Hazardous weather outlook, May 19, 8:45 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 845 PM CDT Sat May 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 845 PM CDT Sat May 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong storms will be possible across southern Kansas otherwise more storms could move up into southeast Kansas late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will remain in the forecast periodically from late Monday night through Friday. While a few strong storms will be possible, the risk for organized severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 19, 11:46 PM CDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Wichita KS 1146 PM CDT SAT MAY 19 2018 KSZ096-100-200545- Labette KS-Neosho KS- 1146 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Labette County in southeastern Kansas... Southern Neosho County in southeastern Kansas... * Until 1245 AM CDT * At 1144 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Cherryvale...moving northeast at 40 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Parsons, Oswego, Erie, Altamont, St. Paul, Thayer, Edna, Mound Valley, Galesburg, Labette, Lake Parsons, Parsons Tri City Airport, Angola, Dennis, Big Hill Lake and South Mound. LAT...LON 3700 9552 3752 9552 3766 9509 3709 9507 TIME...MOT...LOC 0446Z 241DEG 33KT 3724 9556 JAKUB
Local storm report, May 20, 12:31 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1231 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL PARSONS 37.34N 95.27W
05/20/2018 E0.88 INCH Labette KS LAW ENFORCEMENT
&&
ADKLocal storm report, May 20, 12:32 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1232 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL ALTAMONT 37.19N 95.29W
05/20/2018 E0.75 INCH Labette KS LAW ENFORCEMENT
&&
ADKLocal storm report, May 20, 12:35 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1235 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HAIL INDEPENDENCE 37.23N 95.71W
05/19/2018 E1.00 INCH Montgomery KS LAW ENFORCEMENT
&&
ADKSpecial weather statement, May 20, 1:35 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
135 AM CDT SUN MAY 20 2018
KSZ093-200715-
Cowley-
135 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COWLEY COUNTY UNTIL 215
AM CDT...
At 135 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Hardy, moving northeast at 30 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Arkansas City and Winfield.
LAT...LON 3727 9706 3711 9652 3708 9652 3700 9662
3700 9705
TIME...MOT...LOC 0635Z 207DEG 28KT 3693 9690
CohenSpecial weather statement, May 20, 1:47 AM CDT, 19 minutes before
Special Weather Statement National Weather Service Wichita KS Issued by National Weather Service Topeka KS 147 AM CDT SUN MAY 20 2018 KSZ098-200715- Chautauqua- 147 AM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAUTAUQUA COUNTY UNTIL 215 AM CDT... At 147 AM CDT, Doppler radar was tracking a strong thunderstorm near Pearsonia, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chautauqua and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3700 9653 3718 9643 3702 9601 3700 9604 TIME...MOT...LOC 0647Z 223DEG 30KT 3684 9647 Cohen
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:30 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 8:57 PM CDT | Special Weather Statement | ICT | Cowley | 18 min |
| May 19, 9:40 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| May 19, 10:10 PM CDT | Special Weather Statement | ICT | Chautauqua | 20 min |
| May 19, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 37 min |
| May 19, 10:59 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 19, 11:18 PM CDT | Special Weather Statement | ICT | Montgomery | 27 min |
| May 19, 11:46 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 59 min |
| May 20, 12:09 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 28 min |
| May 20, 1:35 AM CDT | Special Weather Statement | ICT | Cowley | 40 min |
| May 20, 1:47 AM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 20, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 63 min |
| May 20, 2:51 AM CDT | Special Weather Statement | ICT | Elk | 39 min |
| May 20, 3:19 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 56 min |
| May 20, 3:25 AM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 50 min |
| May 20, 4:15 AM CDT | Special Weather Statement | ICT | Labette | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.